Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Derived subgroups and centers of capable groups

Author: I. M. Isaacs
Journal: Proc. Amer. Math. Soc. 129 (2001), 2853-2859
MSC (2000): Primary 20D99
Published electronically: February 22, 2001
MathSciNet review: 1840087
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A group $G$ is said to be capable if it is isomorphic to the central factor group $H/\mathbf{Z}(H)$ for some group $H$. It is shown in this paper that if $G$ is finite and capable, then the index of the center $\mathbf{Z}(G)$in $G$ is bounded above by some function of the order of the derived subgroup $G'$. If $G'$ is cyclic and its elements of order $4$ are central, then, in fact, $\vert G:\mathbf{Z}(G)\vert \le \vert G'\vert^{2}$.

References [Enhancements On Off] (What's this?)

  • 1. F. R. Beyl and J. Tappe, Extensions, Representations and the Schur Multiplicator, Lecture Notes in Mathematics 958, Berlin, Heidelberg, New York, 1989. MR 84f:20002
  • 2. Y. Cheng, On finite $p$-groups with cyclic commutator subgroup, Arch. Math. 39 (1982) 295-298. MR 84c:20028
  • 3. H. Heineken, Nilpotent groups of class two that can appear as central quotient groups, Rend. Sem. Mat. Univ. Padova 84, (1990) 241-248. MR 92c:20068
  • 4. H. Heineken and D. Nikolova, Class two nilpotent capable groups, Bull. Austral. Math. Soc. 54 (1996) 347-352. MR 97m:20043
  • 5. I. M. Isaacs, Automorphisms fixing elements of prime order in finite groups, Arch. Math. 68 (1997) 357-366. MR 98e:20030
  • 6. H. Wielandt, Eine Verallgemeinerung der invarianten Untergruppen, Math. Zeit. 45 (1939) 209-244.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20D99

Retrieve articles in all journals with MSC (2000): 20D99

Additional Information

I. M. Isaacs
Affiliation: Department of Mathematics, University of Wisconsin, 480 Lincoln Drive, Madison, Wisconsin 53706

Received by editor(s): December 20, 1999
Received by editor(s) in revised form: February 22, 2000
Published electronically: February 22, 2001
Additional Notes: This paper was written with the partial support of the U.S. National Security Agency.
Communicated by: Stephen D. Smith
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society